Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 1, NWS Kansas City, MO

December 31, 2018Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Dec 31, 2018, 6:49 PM CST for Johnson County, Pettis County, Missouri. It took effect at Dec 31, 2018, 7:09 PM CST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2018, 6:49 PM CST (00:49 UTC)
In effect from
Dec 31, 2018, 7:09 PM CST
Expired
Jan 2, 2019, 10:00 AM CST
In force
39 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7). The gauge peaked at 23.44 ft at Dec 31, 2018, 11:00 PM CST.

actionminormoderate102001/0101/0201/03
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Dec 31, 5:16 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 31, 5:16 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
516 PM CST Mon Dec 31 2018

.Discussion...
Issued at 239 PM CST MON DEC 31 2018

Message of the day: Rain/snow/sleet mix should come to an end
within the next couple of hours, with very little, if any, wintry
accumulation. Freezing drizzle and flurries are possible after
sunset. This could cause some slick spots but no accumulations are
expected right now.
Overnight, temps will drop quickly with lows ranging from the teens
to low 30s by midnight and wind chills ranging from single digits to
low 20s.

Satellite continues to depict high pressure off the Florida
coast, with a new closed low pressure over the Rockies and a
shortwave trough over the central U.S. This shortwave trough is
responsible for the weather we have been seeing today. While rain
has been the main precipitation type, multiple reports of snow and
sleet mixing in have been made across the area during the day
today. This looks to have resulted from the air around 850 mb
cooling to freezing or just below, allowing frozen precipitation
to make it close to the surface before running into above freezing
air. The precipitation is expected to continue moving northeast,
exiting our entire area around sunset. Very little, if any wintry
accumulation is expected this afternoon.

A cold front will push through behind the precipitation, shifting
winds to the northwest and providing a slight chance for most in the
area to see freezing drizzle with the transition to flurries.
Soundings show the low levels remaining saturated, so it won't
take much to squeeze something out of the clouds. The transition
to flurries will come later when the profile cools closer to the
dendritic growth zone. This could create some slick spots, but no
accumulation is expected at this time. Cold air will filter in
behind the front, dropping temperatures quickly. It will also be
breezy, making it feel even colder. By midnight, temperatures
(wind chills) will be in the teens (single digits near zero) in
northwest MO, mid 20s (near 10 degrees) in the KC metro up to
Bethany, and then low 30s (low 20s) from Clinton to Kirksville.
For those out celebrating tonight, remember to dress appropriately
and limit your time outside. Also, with temperatures dropping
like this with wet roads, everyone needs to keep an eye out for
black ice.

High pressure will settle in for the first day of 2019, keeping it
cool tomorrow with a slight warm up Wednesday. Thursday, the
closed low, currently over the Rockies, will push through the
central U.S, giving our area another chance for precipitation. In
general, long term models are in fair agreement with the system
remaining closed and moving through south of our area and keeping
precipitation chances limited to our southern counties. The NAM
keeps it closed as well, but wants to bring the system farther
north into our entire area, potentially creating greater impacts.
Have gone with a compromise for now for precipitation chances,
with those south of HWY 36 having the greatest chance to see
precipitation at this time. All of these scenarios produce a
chance for wintry precipitation so we will have to keep an eye on
this system. Once this system moves through, ridging moves in over
most of the CONUS, providing a dry weekend with temperatures in
the upper 40s and 50s. Not bad for the first weekend of the new
year.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 516 PM CST MON DEC 31 2018

MVFR ceilings will continue tonight and into tomorrow morning. As
colder air spreads across eastern Kansas and Missouri, there is
the possibility of scattered light snow showers between midnight
and and sunrise tomorrow morning. At this time, do not anticipate
significant reduction to visibilities. VFR conditions will
finally return as drier air moves into the area by early tomorrow
afternoon. Northwest winds will be gusty tonight 20-25kts and
slowly weaken into tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Grana
Aviation...32/Otto
Hazardous weather outlook, Dec 31, 5:27 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
527 AM CST Mon Dec 31 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
527 AM CST Mon Dec 31 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain is expected to persist through the morning, exiting this
 afternoon and evening. Temperatures will fall below freezing
 tonight, resulting in very cold wind chills and likely freezing any
 still wet surfaces.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Wind chill values for the first day of the New Year will be in the
 single digits and below.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 6:49 PM CSTRiver Flood WarningEAXCarroll42 hr
Jan 1, 12:59 AM CSTRiver Flood WarningEAXBates, Cass, Henry35 hr

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.